Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 66, NWS Binghamton, NY

June 22, 2006Steuben County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 22, 2006, 7:26 PM EDT for Steuben County, New York. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2006, 7:26 PM EDT (23:26 UTC)
Expired
Jun 22, 2006, 8:30 PM EDT
In force
64 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Steuben County, NY

The radar

The Binghamton radar (KBGM), 115 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 6:38 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 2:30 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 22, 2:30 PM EDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT THU JUN 22 2006

.SHORT TERM (TODAY - SUN)...

FNTL BNDRY TO SLIP SLOWLY EAST THUR THE PD. WITH A BROAD TROF OVER
ERN CANADA AND A WEAK RDG OVER THE SE US...ATTM...BNDRY IS DIFFUSE
AND DFCLT TO DEFINE. SHRT WV ROTATING THRU THE TROF ON FRI WILL HELP
ENERGIZE AND DEFINE THE BNDRY AND FOCUS THE PCPN. WITH THE SFC FNT
NEARLY PARALLEL TO THE UPPER SW FLOW...IT WILL BE SLOW TO MOVE NE
BUT AS THE UPPER FEATURES BECOME BETTER DEFINED...I XPCT THE FNT TO
MAKE STEADY BUT SLOW PROGRESS TO THE EAST...AND HAVE LESS INFLUENCE
ON THE FCST AREA AS THE WEEKEND GOES ON.

INVERTED TROF OVER THE SUBTROPICAL ATLANTIC OFF THE SE CST WILL
EVENTUALLY PROVIDE A MOISTURE SOURCE AND TROPICAL CONNECTION TO THE
BNDRY AND EVENTUALLY CNCRN FOR EXCESSIVE RAIN ALONG THE FNT. GOOD
NEWS FOR THE FCST AREA AS THIS PSBL DVLPMT WLD LIKELY BE TOO LATE TO
CAUSE HEAVY RAIN IN THE CWA.

SPECIFIC FEATURES ARE DFCLT TO PICK OUT...ESPECIALLY WITH THE GFS
APPARENTLY SUFFERING FROM SOME CONV FEADBACK...AND THE NEW
OPERATIONAL WRF GENERALLY NOISY IN MANY OF THE FIELDS. WRF DVLPS A
MASSIVE BULLSEYE OF QPF OVER ERN OH AND THEN TRACKS A VORT CNTR AND
CONT PCPN INTO WRN NY ACROSS THE CWA EARLY FRI. WILL DWONPLAY THIS
EVENT MUST STILL CONCENTRATE THE PCPN ACROSS THE SRN TIER AND PA
COUNTIES FRI.

REST OF THE FCST PD WILL FEATURE A CONT SLOW SHIFT IN THE PCPN SOUTH
AND EAST ACROSS THE FCST AREA.

TEMPS WERE GNRLY A BLEND OF THE ADJMAV AND MOS GUID. USED HPC GUID
FOR QPF BUT DIALED IT BACK A BIT FOR MUCH OF THE FCST AREA. MORFORD

&&
.AVIATION (22/18Z TO 23/18Z)...
VFR THROUGHOUT PERIOD. MAYBE A SHOWER OR THUNDERSTORM LATER THIS
AFTN AND EVENING BUT WILL NOT PUT IN TAFS UNTIL SEE WHERE IT
DEVELOPS. LATE TONIGHT SOME SHOWERS WILL MOVE THROUGH WITH MVFR
VSBYS IN BR AND -SHRA. WINDS SW TO W AT AROUND 10 KTS INTO EARLY
EVENING THEN BECOMING LIGHT AND VARIABLE OVERNIGHT THEN NORTHERLY
AFTER 14Z AT 5 TO 10 KTS.

&&

.LONG RANGE (SUNDAY NIGHT - THURSDAY)...
FOLLOWED HPC GUIDANCE CLOSELY FOR ENTIRE EXTENDED. AT START STILL
DEALING WITH STALLED FRONT IN VICINITY. MODELS HAVE SLOWED SE
MOVEMENT ON THE FRONT OVER THE WEEKEND SO COULD BE IN RAIN AS
SYSTEMS MOVE NE ALONG FRONT. UNSETTLED THROUGH ENTIRE PERIOD ON EAST
SIDE OF WEAK UL TROF OVER GREAT LAKES. SOME PRECIP DIURNALLY DRIVEN
WITH OTHER FORCED BY A FEW COLD FRONTS AND SHORT WAVES. TIMING
DIFFICULT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.PA...NONE.

&&
Hazardous weather outlook, Jun 22, 4:16 AM EDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 AM EDT THU JUN 22 2006

NYZ009-015>018-022>025-036-037-044>046-055-056-PAZ038-230830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-BRADFORD-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP DURING THE DAY AS
INSTABILITY AND MOISTURE INCREASE OVER THE AREA. SOME
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON...WITH GUSTY WINDS
THE MAIN THREAT...ALTHOUGH ISOLATED LARGE HAIL WILL ALSO BE
POSSIBLE. BRIEF HEAVY DOWNPOURS CAN BE EXPECTED WITH THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH ON FRIDAY...WITH CONTINUED SHOWER
AND THUNDERSTORM CHANCES. THE FRONTAL BOUNDARY IS FORECAST TO
STALL NEAR THE MID-ATLANTIC COAST...KEEPING THE HEAVIEST RAINFALL
JUST SOUTH OF THE AREA. HOWEVER...ANY NORTHWARD SHIFT TO THE FRONT
WILL SHIFT THE HEAVIEST RAINFALL AXIS FURTHER NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

NYZ057-062-PAZ039-040-043-044-047-048-072-230830-
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
416 AM EDT THU JUN 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA
DURING THE EARLY MORNING HOURS. ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL DEVELOP DURING THE DAY AS INSTABILITY AND
MOISTURE INCREASE. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE
THIS AFTERNOON...WITH GUSTY WINDS THE MAIN THREAT...ALTHOUGH
ISOLATED LARGE HAIL WILL ALSO BE POSSIBLE. BRIEF HEAVY DOWNPOURS
CAN BE EXPECTED WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL MOVE THROUGH ON FRIDAY...WITH CONTINUED SHOWER
AND THUNDERSTORM CHANCES. THE FRONTAL BOUNDARY IS FORECAST TO
STALL NEAR THE MID-ATLANTIC COAST FRIDAY NIGHT. SEVERAL ROUNDS OF
HEAVY RAINFALL MAY OCCUR THROUGH THE WEEKEND AND INTO EARLY NEXT
WEEK. AT THIS TIME...THE POTENTIAL EXISTS FOR FLOODING ACROSS THE
AREA LATER THIS WEEKEND. HOWEVER...UNCERTAINTY STILL EXISTS
REGARDING THE LOCATION OF THE AXIS OF HEAVIEST RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. ADDITIONAL
ACTIVATIONS MAY BE NEEDED THROUGH THE WEEKEND TO MONITOR HEAVY
RAINFALL AND ANY POTENTIAL FLOODING.

PB

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.